Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Topeka, KS

November 18, 202023 counties in Kansas

NWS Topeka, KS issued this red flag warning at Nov 18, 2020, 2:07 AM CST for 23 counties in Kansas. It took effect at Nov 18, 2020, 9:00 AM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 2:07 AM CST (08:07 UTC)
In effect from
Nov 18, 2020, 9:00 AM CST
Expired
Nov 19, 2020, 12:00 AM CST
In force
15 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
631 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WWUS83 KTOP 180807
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
207 AM CST Wed Nov 18 2020

KSZ008-180915-
/O.CAN.KTOP.FW.A.0005.201118T1700Z-201119T0000Z/
Republic-
207 AM CST Wed Nov 18 2020

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONE 008...

The National Weather Service in Topeka has cancelled the Fire
Weather Watch. 

Winds will remain in the 20 mph range with marginal humidity 
values during the afternoon hours. While the fire danger will be 
very high, extreme fire danger conditions are no longer expected.

$$

KSZ009>012-020>024-026-034>040-054>056-058-059-181615-
/O.UPG.KTOP.FW.A.0005.201118T1700Z-201119T0000Z/
/O.NEW.KTOP.FW.W.0004.201118T1500Z-201119T0000Z/
Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie-
Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
207 AM CST Wed Nov 18 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR LOW HUMIDITY, STRONG WINDS, AND DRY FUELS FOR 
FIRE WEATHER ZONES 009, 010, 011, 012, 020, 021, 022, 023, 024, 
026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 
059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 9 AM this morning to 6 PM CST
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South winds sustained at 20 to 30 MPH with gusts up to 50 
  MPH. 

* HUMIDITY...Minimum relative humidity values in the 20 to 30 
  percent range, lowest in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* ADDITIONAL DETAILS...Most vegetation has transitioned into a
  dormant state and is extremely susceptible to rapid fire spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KDS
4 follow-up statements
155 
WWUS83 KTOP 181127
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
527 AM CST Wed Nov 18 2020

KSZ009>012-020>024-026-034>040-054>056-058-059-190000-
/O.CON.KTOP.FW.W.0004.201118T1500Z-201119T0000Z/
Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie-
Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
527 AM CST Wed Nov 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM CST THIS EVENING FOR LOW HUMIDITY, STRONG WINDS, AND DRY
FUELS FOR FIRE WEATHER ZONES 009, 010, 011, 012, 020, 021, 022,
023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056,
058, AND 059...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South winds sustained at 20 to 30 MPH with gusts up to
  50 MPH. 

* HUMIDITY...Minimum relative humidity values in the 20 to 30 
  percent range, lowest in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* ADDITIONAL DETAILS...Most vegetation has transitioned into a 
  dormant state and is extremely susceptible to rapid fire 
  spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KDS
510 
WWUS83 KTOP 181819
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1219 PM CST Wed Nov 18 2020

KSZ008-190000-
/O.EXA.KTOP.FW.W.0004.000000T0000Z-201119T0000Z/
Republic-
1219 PM CST Wed Nov 18 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR LOW
HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 009,
010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037,
038, 039, 040, 054, 055, 056, 058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South winds sustained at 20 to 30 MPH with gusts up to 
  50 MPH.

* HUMIDITY...Minimum relative humidity values in the 20 to 30 
  percent range, lowest in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* ADDITIONAL DETAILS...Most vegetation has transitioned into a 
  dormant state and is extremely susceptible to rapid fire 
  spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ009>012-020>024-026-034>040-054>056-058-059-190000-
/O.CON.KTOP.FW.W.0004.000000T0000Z-201119T0000Z/
Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie-
Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1219 PM CST Wed Nov 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR LOW HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER
ZONES 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035,
036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South winds sustained at 20 to 30 MPH with gusts up to 
  50 MPH.

* HUMIDITY...Minimum relative humidity values in the 20 to 30 
  percent range, lowest in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* ADDITIONAL DETAILS...Most vegetation has transitioned into a 
  dormant state and is extremely susceptible to rapid fire 
  spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
683 
WWUS83 KTOP 182222
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
422 PM CST Wed Nov 18 2020

KSZ011-012-022>024-026-036>040-054>056-058-059-190600-
/O.EXT.KTOP.FW.W.0004.000000T0000Z-201119T0600Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
422 PM CST Wed Nov 18 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT FOR
LOW HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES
009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036,
037, 038, 039, 040, 054, 055, 056, 058, AND 059...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South winds sustained at 20 to 30 MPH with gusts up to 40 
  MPH.

* HUMIDITY...Minimum relative humidity values in the 20 to 30
  percent range now, improving to roughly 40 percent by late
  evening.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Ongoing fires will continue
  to exhibit rapid spread.

* ADDITIONAL DETAILS...Most vegetation has transitioned into a 
  dormant state and is extremely susceptible to rapid fire 
  spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ008>010-020-021-034-035-190000-
/O.CON.KTOP.FW.W.0004.000000T0000Z-201119T0000Z/
Republic-Washington-Marshall-Cloud-Clay-Ottawa-Dickinson-
422 PM CST Wed Nov 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR LOW HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE WEATHER
ZONES 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035,
036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South winds sustained at 20 to 30 MPH with gusts up to 40 
  MPH.

* HUMIDITY...Minimum relative humidity values in the 25 to 35
  percent range.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* ADDITIONAL DETAILS...Most vegetation has transitioned into a 
  dormant state and is extremely susceptible to rapid fire 
  spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
937 
WWUS83 KTOP 190540
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1140 PM CST Wed Nov 18 2020

KSZ011-012-022>024-026-036>040-054>056-058-059-190645-
/O.EXP.KTOP.FW.W.0004.000000T0000Z-201119T0600Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1140 PM CST Wed Nov 18 2020

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT CST TONIGHT FOR FIRE 
WEATHER ZONES 011, 012, 022, 023, 024, 026, 036, 037, 038, 039, 
040, 054, 055, 056, 058, AND 059...

While the boundary layer has been slow to recover, gradually
increasing low level moisture should aid in RH values increasing
through the morning. So while southwest winds will remain strong
with gusts of 30 to 40 MPH, red flag conditions are forecast to
become increasingly marginal and the red flag warning will be 
allowed to expire. 

$$

Wolters

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Nov 17, 11:44 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Nov 17, 11:44 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1144 PM CST Tue Nov 17 2020

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 312 PM CST Tue Nov 17 2020

As of 2130Z Tuesday afternoon another warm and dry afternoon was
ongoing across the region. A midlevel ridge axis was overspreading
the Central and Northern Plains as a strong midlevel low came
ashore in central British Columbia. The cyclonic flow
overspreading the High Plains is generating lee troughing with a
gradual strengthening of the surface pressure gradient. Southerly
winds have increased to 10-15 MPH with gusts near 30 MPH,
especially across north central KS. Mixing heights have neared 850
mb, resulting in temperatures surging into the 60s with relative
humidity values in the 20-30 percent range. As a result, very high
fire danger was ongoing for areas along and west of Highway 77.

Transitioning into tonight, the low level mass response will
increase with the development of a 50-60 kt LLJ. There is still
some question regarding the quality/depth of the moisture return.
12Z soundings this morning from the source region in southern and
west TX suggest the moisture is shallow in nature. These
observations combined with poor performance with deterministic
model guidance over the past several days lends little confidence
in dew points reaching the middle 30s to near 40 late tonight
into Wednesday.

For Wednesday, warm, dry, and windy conditions will continue.
Strong WAA into Wednesday will set the stage for potentially
record high temperatures. Highs are progged to reach the upper 60s
in far eastern KS to the mid 70s in north central KS. Refer to the
climate section below for record details. A Wind Advisory goes
into effect at 11 AM for areas generally along and south of
Interstate 70. The strong LLJ looks to remain over this area
through much of the afternoon, lending the greatest confidence in
sustained speeds nearing 30 MPH and gusts near 45 MPH. The rest of
the area will remain quite breezy however, confidence was slightly
lower and didn't warrant an advisory to this point. The next
forecast issuance will need to reevaluate for a potential
expansion of the advisory. The main concern through the forecast
period remains with the fire weather potential Wednesday, please
refer to the fire weather section below for more details.

Strong WAA will persist into Thursday with the potential for
additional record high temperatures to be broken. Afternoon highs
are currently forecast to reach the low to mid 70s area wide. The
aforementioned surface trough axis will finally progress into the
area on Friday, decreasing temperatures into the 60s Friday
afternoon and into the 50s and 60s for the Saturday. A stronger
push of CAA will move in Saturday night into Sunday with highs
only reaching the 40s Sunday. The prospects for widespread
rainfall remain high with model guidance continuing to suggest
measurable rainfall is probable area wide over the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1139 PM CST Tue Nov 17 2020

LLWS concerns are expected overnight and through mid/late Wed. morning
as a very strong 50-60kt LLJ slowly traverses across the area.
Southerly surface winds will start increasing overnight, becoming
gusty by around sunrise with gusts surging to 35-40kts mid morning
through the afternoon hours. Wind gusts will diminish slightly to
20-30kts by late afternoon/early evening Wed., with LLWS concerns
returning Wed. night as the LLJ increases again over eastern KS.

&&

.FIRE WEATHER...
Issued at 312 PM CST Tue Nov 17 2020

Very strong winds and critical fuels will likely result in
dangerous fire weather conditions Wednesday afternoon across much
of the area...

Southerly winds will rapidly increase during the mid to late
morning hours on Wednesday with sustained speeds running on the
order of 25-35 MPH, gusting up to 45 MPH. Multiple hard freezes
have been observed across the region over the past few weeks
resulting in the vast majority of vegetation transitioning into a
dormant state. Thus, the current vegetation state is very prone to
rapid fire growth. Over the recent days, forecast models have
struggled with the shallow nature of low level moisture,
repeatedly having a low bias with afternoon temperatures and high
bias for surface dew points. As a result, confidence is low to
moderate with regards to minimum relative humidity values tomorrow
afternoon. Currently forecasting values to reach the 25-35
percent range. Should the boundary layer mix slightly deeper,
relative humidity values could near the 20 percent mark. That
being said, humidity values will play a minimal role in the rate
of fire spread given the expected wind speeds and current fuel
status.

&&

.CLIMATE...
Issued at 312 PM CST Tue Nov 17 2020

WEDNESDAY:
Concordia: Forecast 76, Record 77 in 1908 Topeka: Forecast 70,
Record 79 in 1976

THURSDAY
Concordia: Forecast 77, Record 78 in 1942
Topeka: Forecast 74, Record 79 in 2007

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CST Wednesday through Wednesday
afternoon for KSZ008>012-020>024-026-034>040-054>056-058-059.

Wind Advisory from 11 AM to 6 PM CST Wednesday for KSZ022-023-
035>040-054>056-058-059.

&&

DISCUSSION...Baerg
AVIATION...Hennecke
FIRE WEATHER...Baerg
CLIMATE...Baerg
Hazardous weather outlook, Nov 17, 5:46 PM CST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
546 PM CST Tue Nov 17 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-190000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
546 PM CST Tue Nov 17 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Fire Weather Watch goes into effect on Wednesday for the entire
outlook area. Very strong winds and dormant grasses will result
in dangerous fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 4:26 PM CSTWind AdvisoryTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage22 hr

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.